[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IPk] Terminology control


I'm inclined to think that you had an irritation a la an allergic reaction or
simply a funny insertion into scar tissue instead of an actual "there's some
bacteria in here!" infection.  An infection would probably not have gotten
better within a few hours of finding a new site and putting in a new set.  If
you didn't have pus oozing from your site and you didn't need antibiotics,
that's more of an irritation (whether caused by an allergy or a
not-quite-right insertion).  It's important to draw that distinction as many
emergency-care doctors may not have seen a pumper before or very recently and
you may have to teach them about how a set goes in.  A doctor may take you at
your word, feign knowledge of the problem, and send you on your way with an
inappropriate cure.  I had to go to three physicians before I got a strong
enough antibiotic to knock out the nasty infection I had in 1997.  The first
two, one a GP in practice for around 20 years and one a recent medical school
graduate in pediatrics (I was 15 at the time) had no clue.  The younger doctor
asked me to teach her about the pump during our appointment and sent me home
with a prescription for amoxicillin that would not have cured a toddler of an
ear infection, let alone me of a pump site infection.  The third doctor, a
retired GP who put in a few hours a week at a free emergency care clinic, knew
exactly what to do.  I was totally well in about 12 days.

On to the bg control aspect of your post: I'm pretty sure your poor absorption
resulted from proximity of the cannula to some good old-fashioned scar tissue
leftover from your injection days.  You'll have pockets of scar tissue you
can't see or feel from the outside alllll over your tummy and the tops of your
thighs, and, if you used them, your upper arms.  You'll know they're there
when you hit them with a set insertion needle or a cannula.  Sometimes it
feels like I'm trying to put my set into a brick wall, there's so much
resistance from a scar tissue pocket.  I also lack sensation in my densest
areas of scar tissue, formerly my "favorite" injection sites.

If I put a set in my abdomen and I can't feel the needle at all, I need to
find another spot.  On the other hand, if the pain is *excruciating*, I need
another spot.   Sometimes it seems like _everywhere_ is too sensitive and I
just have to suck it up and put in a set.  Being sick or cold makes set
insertion more difficult for me because of the heightened skin sensitivity.

At any rate, you're going to have to think outside your former injection sites
to get great absorption with your pump on a long-term basis.  Even though a
pump causes less scar-tissue build-up, it still causes some (I don't know a
percentage as compared to that caused by MDI, but I'm sure it's quite a lot

Good luck!

email @ redacted
IDDM 7+ years; MiniMed pumper 5+ years; writer of e-mails with bad transitions
when I've not had enough coffee 4+ years
----- Original Message -----
From: Smith, Beverley
Sent: Monday, September 03, 2001 2:33 AM
To: 'email @ redacted'
Subject: RE: [IPk] Terminology control

Hi Pat

I wasn't aware that allergy could be a problem at a site.  I
have been on a pump for 6 weeks now and have had 2 infections
(I think) - in that after 2.5 days it became clear that the
insulin was not being absorbed and when I changed the site I
noticed the affected site was hard and a little tender.  Both
sites returned to normal in a few days though so if it was an
infection it was low grade.  What besides infection causes
mal-absorption? As far as allergy goes, I had a site last
week that was agony from the moment the needle went in
(strange as usually pain-free).  It was really painfull and
did not clear up for 2 hours also had rising blood glucose
levels so I changed it again.  Site is now fine.  I don't
know if that was an allergy, I assumed I had nicked a nerve
but I don't understand if that was the explanation why
insulin absorption was affected.

BevGet more from the Web.  FREE MSN Explorer download :
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
help SUPPORT Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml